Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 10, NWS Fort Worth, TX

August 30, 2003Dallas County, Tarrant County, Texas

NWS Fort Worth, TX issued this flash flood warning at Aug 30, 2003, 7:15 PM CDT for Dallas County, Tarrant County, Texas. It was in force for 105 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2003, 7:15 PM CDT (00:15 UTC)
Expired
Aug 30, 2003, 9:00 PM CDT
In force
105 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Dallas County, TX, Tarrant County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 30 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.3 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2003-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 654 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2003-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
654 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 310017
FFWFTW
TXC113-439-310200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
715 PM CDT SAT AUG 30 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DALLAS COUNTY IN NORTH CENTRAL TEXAS
  TARRANT COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 900 PM CDT

* AT 712 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
RAIN IN EXCESS OF 2 INCHES PER HOUR...FROM EASTERN SECTIONS OF FORT 
WORTH...THROUGH THE MID CITIES...IRVING...ARLINGTON...GRAPEVINE... 
AND INTO GRAND PRAIRIE...CARROLLTON AND WEST DALLAS. ACTIVITY WAS 
GENERALLY MOVING NORTHWEST AT 5 TO 10 MPH...BUT SOME SPORADIC 
MOVEMENTS OF INDIVIDUAL STORMS WERE NOTED ON WEATHER SERVICE RADAR. 
AN ADDITIONAL 1 TO 3 INCHES OF RAINFALL IS POSSIBLE THROUGH MID 
EVENING...OR 900 PM CDT ACROSS THE DALLAS-FORT WORTH AREA. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. 

ALSO...DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS 
THE ROADWAY THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO 
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED 
IMMEDIATELY THEN...MOVE TO HIGHER GROUND AS QUICKLY AS POSSIBLE.

LAT...LON 3298 9739 3257 9742 3255 9678 3299 9677

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 6:05 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 30, 6:05 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
605 PM CDT SAT AUG 30 2003

.AVIATION...
MANY CHALLENGES IN LINE AS FAR AS TIMING/TRACK OF T.S. GRACE IN THE
LATTER TERM OF THE N TX TAF FCSTS AND COLD FRONT MOVING THRU THE TX
PNHDL AND WRN OK ATTM. CURRENTLY...LOW LVL THETA-E RIDGE/ILL-DEFINED
BNDY ORIENTED NE-SW ALONG A KGYI-KDTO-KBWD LINE. SCT TSRA/SHRA
TRACKING N/NEWD ALONG NRN PERIPHERY WITH SLIGHT EWD MVMT IN RESPONSE
TO OUTFLOWS AT TIMES. TRICKY...BUT WILL SETTLE WITH VCTS MENTION FOR
KFTW/KDFW SITE WITH TEMPO FOR MVFR WX/VSBYS THROUGH 04Z. JUST VCTS
FOR KDAL. WILL NEED TO WATCH FOR AIRPORT WX ADVISORY KDFW AREA...BUT
FOR NOW HAVEN/T SEEN GUSTS BEYOND 25 KT AND WILL HAVE IN TEMPO
GROUPS THIS EVENING. BNDY STAYS FAR ENOUGH NW OF KACT TO LEAVE OUT
TSRA MENTION MENTION UNTIL AFT 12Z IN RELATION TO WHAT T.S. GRACE
DOES...WHEN ALL SITES SHOULD SEE MVFR CIGS WITH/WITHOUT TSRA.

05/

.AFTERNOON PUBLIC DISCUSSION 412 PM CDT...
FIRST...THANKS TO WFO SJT AND WGRFC FOR THE COORDINATION.

HAVE DECIDED TO ISSUE A FLOOD WATCH FOR SUNDAY FOR THAT PART OF
NORTH TEXAS GENERALLY EAST OF I-35...AND SOUTH OF I-20...AS T.S.
GRACE APPROACHES AND HEAVY RAINS ARE EXPECTED TO MOVE INTO THE AREA.
WILL LIKELY NEED TO ADJUST THE AREA SUNDAY...BUT WANTED TO GET THE
BALL ROLLING AND ALERT THE PUBLIC ON THIS HOLIDAY WEEKEND.

AS FOR TONIGHT...DO NOT ANTICIPATE ANY MAJOR PROBLEMS WITH FLOODING
IN THE NORTHWEST PORTION AS SUBSIDENCE ZONE FROM T.S. GRACE WILL
KEEP MAJOR PRECIP OUT OF THE REGION FOR THE MOST PART. ANY ISOLATED
PROBLEMS CAN BE HANDLED WITH STATEMENTS.

HEAVY RAINS WILL BE WIDESPREAD OVER NORTH TEXAS SUNDAY...WITH THE
HEAVIEST AMOUNTS IN THE SOUTHEAST AS THE REMNANTS OF GRACE MOVE
NORTHWARD. INTERACTION WITH FRONT HSA MADE THIS AN INTERESTING
FORECAST...AND WILL CONTINUE TO DO SO THROUGH SUNDAY. OVERALL...WE
WILL NOT GO SIGNIFICANTLY FAR FROM MOS...JUST HIGHER ON POPS AND
MENTION HEAVY RAIN SUNDAY.

FCSTID =   42
DFW   72  83  69  82 /  50  70  60  50
ACT   73  86  71  83 /  70  80  60  50
PRX   72  82  69  82 /  50  70  60  50
DTO   71  82  67  82 /  50  70  60  20
TKI   72  83  69  82 /  50  70  60  50
DAL   72  84  70  82 /  50  70  60  50
TRL   73  84  71  83 /  50  70  60  50
CRS   73  85  71  84 /  70  80  60  50
TPL   73  84  71  83 /  70  80  60  50

.FWD...
TX...FLOOD WATCH FOR SUNDAY FOR ZONES TXZ135...TXZ145>148...
TXZ158>162...TXZ174>175.
Hazardous weather outlook, Aug 30, 4:00 PM CDT, 3 hours 15 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-311100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
400 PM CDT SAT AUG 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS NORTH TEXAS
OVERNIGHT. ALTHOUGH SOME STORMS MAY PRODUCE WIND GUSTS TO 40 MPH...
THE THREAT FROM EXCESSIVE RAINFALL WILL FAR OUTWEIGH THE SEVERE
WEATHER POTENTIAL. AREAS ALONG AND NORTHWEST OF A LINE FROM
CISCO...TO MINERAL WELLS AND GAINESVILLE HAVE THE BEST CHANCE OF
EXPERIENCING HEAVY RAINFALL OVERNIGHT.

.DAYS TWO THROUGH SEVEN...
BY SUNDAY MORNING...THE THREAT FOR HEAVY RAINFALL WILL EXPAND TO
ENCOMPASS THE ENTIRE WARNING AREA. A FLOOD WATCH HAS BEEN ISSUED FOR
AREAS EAST OF INTERSTATE 35 AND SOUTH OF INTERSTATE 20...AS
EXCESSIVE TROPICAL MOISTURE WILL INTERACT WITH A SLOW MOVING COLD
FRONT IN THIS REGION. OTHERWISE...SCATTERED TO NUMEROUS
THUNDERSTORMS WILL CONTINUE ACROSS NORTH TEXAS THROUGH MONDAY
EVENING.

.SPOTTER CALL TO ACTION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND
OVERNIGHT...PRIMARILY TO DIAGNOSE THE THREAT FOR FLASH FLOODING.

65/DD

Nearby

Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.